MAUDE Adverse Event Report: MICROVENTION, INC. SCEPTER XC; OCCLUSION BALLOON CATHETER

MICROVENTION, INC. SCEPTER XC; OCCLUSION BALLOON CATHETER
Model Number BC0411XC-ID-700
Medical Device Problem Code Gas/Air Leak (2946)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/19/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A search for non-conformances associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.The device was returned to the manufacturer for evaluation, and the investigation is ongoing.Upon completion of the investigation, a supplemental mdr will be submitted.
 
Event or Problem Description
It was reported that the balloon had been under water prepped by the physician and appeared to prep normally with a 10ml syringe attached to a 3 way tap and was partially inflated during this process without incident.The balloon was tracked inside the deployed flow diverter and attempted to be inflated.The haptic feedback from the 1ml inflation syringe during attempted inflation felt unusual to the physician and so screening was performed at which point it was noted that although there was no apparent contrast in the balloon it had appeared to be inflated with air.The team also suspected that some air bubbles escaped the balloon into the cerebral circulation.Whilst the haptics of balloon inflation felt slightly different there was no sudden pressure loss.The balloon was not readily visible on initial inflation with fluoro and a check was made to ensure the scrub nurse had used a saline / contrast mix in the 1ml syringe, which was confirmed.The scepter catheter did appear to centralize in the vessel on inflation indicating that it was inflating.The balloon was then deflated, and a second inflation attempt performed along with a dsa run to attempt to visualize the balloon better.At this point it appeared that the balloon may have contained air and that a few filling defects (assumed to be air bubbles) could be seen in the vessels distal to the balloon.The patient was reported to be doing well and that there appeared to be no effect to the patient post procedure as a result.
 
Additional Manufacturer Narrative
Investigation conclusion: the investigation of the returned balloon catheter found a flattened section at 126cm from the strain relief.The device was also returned with residual contrast within the balloon, indicating that the balloon was inflated during the procedure.After bypassing the flattened section of the device, the balloon was able to be inflated with saline, but air bubbles were observed in the balloon during functional testing.However, it is difficult to fully purge the balloon of air once it has already been inflated.Once liquid gets in the purge hole, if there¿s a bubble, it floats and gets trapped against the balloon membrane and can¿t get out again.As there was evidence of balloon inflation upon receipt, this investigation could not verify if the device inflated with air at the time of the reported event.The investigation of the returned device did not find any leaks or ruptures during balloon inflation that would have caused or contributed to the alleged air leak.As no procedure imaging was provided for review, this investigation could not assess the visibility issue under fluoroscopy described in the reported event.The physical evaluation of the device could not identify the conditions or circumstances that led to the flattened section, but this damage is consistent with the device experiencing forces over specification.
 
Event or Problem Description
Please see section h11 for device investigation.

Brand Name
SCEPTER XC
Common Device Name
OCCLUSION BALLOON CATHETER
Manufacturer (Section D)
MICROVENTION, INC.
35 enterprise
aliso viejo CA 92656
Manufacturer Contact
terrence callahan
35 enterprise
aliso viejo, CA 92656
7142478000
MDR Report Key19111616
Report Number2032493-2024-00299
Device Sequence Number12537680
Product Code MJN
UDI-Device Identifier00842429103418
UDI-Public(01)00842429103418(11)231024(17)260930(10)0000447109
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K121785
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2026
Device Model NumberBC0411XC-ID-700
Device Lot Number0000447109
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/15/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2024
Supplement Date Received by Manufacturer06/06/2024
Initial Report FDA Received Date04/15/2024
Supplement Report FDA Received Date06/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/24/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown